Article Text

Download PDFPDF
CASE REPORT
The effect of a therapeutic lithium level on a stroke-related cerebellar tremor

Summary

Lithium is a mood stabiliser used in the treatment of acute mania, bipolar disorder and as augmentation for unipolar major depression. Tremor is a common adverse effect associated with lithium at both therapeutic and toxic serum levels. We present a case of dose-dependent changes in the quality and intensity of a stroke-related, chronic cerebellar tremor with lithium treatment at serum levels within the therapeutic range. On admission, the patient in this case had a baseline fine, postural tremor, which increased in frequency and evolved to include myoclonic jerks once lithium therapy was initiated. Although the patient’s serum lithium level was never in the toxic range, his tremor returned to baseline on reduction of his serum lithium level. This case highlights that a pre-existing, baseline tremor may lower the threshold for developing myoclonus. It also suggests that caution may be warranted with lithium therapy in the setting of known cerebellar disease.

  • psychiatry (drugs and medicines)
  • unwanted effects / adverse reactions
  • drugs: psychiatry
  • mood disorders (including depression)
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.